Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 14, 2017Oglethorpe County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 14, 2017, 1:02 PM EDT for Oglethorpe County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 1:02 PM EDT (17:02 UTC)
Expired
Aug 14, 2017, 1:30 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA

County Oglethorpe County, GA

The radar

The Robins AFB radar (KJGX), 121 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS82 KFFC 141702
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
102 PM EDT MON AUG 14 2017
 
GAZ038-141730-
Oglethorpe GA-
102 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OGLETHORPE COUNTY UNTIL
130 PM EDT...

At 102 PM EDT...a strong thunderstorm was near Woodville, or 11 miles
northeast of Greensboro...moving east at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain. 

  IMPACT...Lightning is one of nature's leading killers. If you can 
           hear thunder...you are close enough to be struck by 
           lightning. Heavy rain may cause temporary street flooding 
           especially in poor drainage areas. 

Some locations in the path of this storm include
Philomath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3372 8297 3369 8302 3371 8305 3370 8311
      3372 8312 3381 8302 3374 8295 3373 8295
TIME...MOT...LOC 1702Z 249DEG 8KT 3371 8306 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 7:36 AM EDT, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 14, 7:36 AM EDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
736 AM EDT Mon Aug 14 2017

.PREV DISCUSSION... /Issued 350 AM EDT Mon Aug 14 2017/

SHORT TERM /Today through Tuesday/...

A weak stationary frontal boundary remains situated across central
GA this morning. This boundary will continue to provide focus for
afternoon/evening showers and thunderstorms through the short term
period.

Coverage of storms today is expected to be a bit more widespread
than the previous two days. An upper disturbance will provide a bit
more support for the development of storms. The shortwave is
expected to be closest to the northern tier of the state, while the
best moisture/surface instability will be along and south of the old
frontal boundary. Will go ahead and have likely pops for the mid to
late afternoon, when the coverage of storms should be highest. With
decent surface instability and moderately steep lapse rates, strong
storms will be possible. An isolated severe storm is not out of the
question. One thing is certain, the storms will be heavy rainers.
PWATS remain around 2" and BL winds are expected to be blo 20kt, so
storms will be slow movers.

Do expect activity to decrease overnight with the loss of heating,
but with the moist airmass continuing, will leave slight pops in
overnight for stray showers. A little less coverage is expected on
Tuesday, but will have to watch for any pieces of shortwave energy
that come through in the flow and interact with the old boundary.
The models are trying to build high pressure in aloft later in the
day, so that could potentially limit convective coverage also.

NListemaa

LONG TERM /Tuesday Night through Sunday/...

We will go through most of the long term under a moist and
unstable airmass as a mid-level ridge of high pressure continues
to build into the area through mid-week. As we approach the
weekend, a digging trough will emerge from the Great Lakes region
eventually moving east, undercutting the existing ridge. A
trailing front associated with this low will move south into the
area Friday night into early Saturday, eventually stalling across
central/southern GA through the remainder of the weekend.

Given this synoptic pattern, we can expect to have scattered to
numerous showers/thunderstorms through much of the work-week.
There may be a bit less coverage Saturday behind the front,
especially across the north. Looking a bit further at the upper
level support, one could argue that we should see a bit more
coverage of precipitation across the northern tier on Friday and
then across central GA Saturday ahead/along the front. While this
is toward the end of the forecast period, models have been fairly
consistent in bringing a front across the region near the
beginning of the weekend. Confidence in the exact timing and
intensity of the frontal passage and associated precipitation
activity is low.

Temperatures will be around normal, perhaps a bit above normal
Thursday and Friday with southerly flow ahead of the incoming
front.

26

&&

.AVIATION...
12Z Update...
No major changes needed for the TAF this cycle. Better chances
for convection this afternoon and have changed the prob to a tempo
for the late afternoon. Winds should remain on the west side.

//ATL Confidence...12Z Update... High
confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  71  89  71 /  60  40  40  30
Atlanta         89  72  88  72 /  60  40  40  30
Blairsville     83  67  85  66 /  60  40  40  30
Cartersville    90  72  88  72 /  60  40  40  30
Columbus        93  76  92  76 /  60  40  60  30
Gainesville     88  72  88  72 /  60  40  40  30
Macon           93  74  93  74 /  60  40  60  30
Rome            89  72  89  72 /  60  40  40  30
Peachtree City  91  73  90  72 /  60  40  40  30
Vidalia         91  75  93  75 /  60  40  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 14, 3:52 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
352 AM EDT Mon Aug 14 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
352 AM EDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected. A few strong
to severe storms are possible. The primary hazards will be gusty
winds, frequent lightning and very heavy rainfall. With soils at
or approaching saturation across much of north and central
Georgia, localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong with the main hazards being gusty winds, frequent
lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 14, 7:31 AM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
731 AM EDT Mon Aug 14 2017

GAZ025-027-035>039-047-049>051-060>062-075-141400-
Jackson-Madison-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-Walton-
Morgan-Greene-Taliaferro-Putnam-Hancock-Warren-Glascock-
731 AM EDT Mon Aug 14 2017

...Patchy Dense Fog Across East Central Georgia This Morning...

Patchy dense fog has developed across portions of east central
Georgia this morning, mainly across areas that received heavy
rainfall last evening. Visibilities less than half a mile are
possible this morning, mainly through 10 AM.
Special weather statement, Aug 14, 12:38 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1238 PM EDT MON AUG 14 2017

GAZ025-035-141715-
Jackson GA-Barrow GA-
1238 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON AND BARROW
COUNTIES UNTIL 115 PM EDT...

At 1238 PM EDT...a strong thunderstorm was over County Line, or near
Winder. This storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Winder and County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3400 8375 3405 8379 3411 8370 3407 8364
TIME...MOT...LOC 1638Z 205DEG 1KT 3405 8375
Special weather statement, Aug 14, 1:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
102 PM EDT MON AUG 14 2017

GAZ038-141730-
Oglethorpe GA-
102 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OGLETHORPE COUNTY UNTIL
130 PM EDT...

At 102 PM EDT...a strong thunderstorm was near Woodville, or 11 miles
northeast of Greensboro...moving east at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Philomath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3372 8297 3369 8302 3371 8305 3370 8311
      3372 8312 3381 8302 3374 8295 3373 8295
TIME...MOT...LOC 1702Z 249DEG 8KT 3371 8306

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:08 PM EDTSpecial Weather StatementFFCTaylor22 min
Aug 13, 9:57 PM EDTFlash Flood WarningFFCSchley6 hr
Aug 13, 10:02 PM EDTAreal Flood WarningFFCChattahoochee, Marion, Muscogee4 hr
Aug 14, 12:38 PM EDTSpecial Weather StatementFFCBarrow37 min
Aug 14, 1:59 PM EDTSpecial Weather StatementFFCWalton31 min
Aug 14, 2:28 PM EDTSpecial Weather StatementFFCOconee32 min
Aug 14, 2:53 PM EDTSpecial Weather StatementFFCCrisp52 min
Aug 14, 2:55 PM EDTSpecial Weather StatementFFCClarke35 min
Aug 14, 4:05 PM EDTSpecial Weather StatementFFCHancock25 min
Aug 14, 4:26 PM EDTSpecial Weather StatementFFCHancock49 min
Aug 14, 4:44 PM EDTSpecial Weather StatementFFCCarroll31 min
Aug 14, 4:56 PM EDTSpecial Weather StatementFFCGordon34 min
Aug 14, 5:07 PM EDTSpecial Weather StatementFFCTaliaferro23 min
Aug 14, 5:12 PM EDTSpecial Weather StatementFFCCarroll, Coweta, Douglas, Heard33 min
Aug 14, 5:25 PM EDTSpecial Weather StatementFFCJefferson35 min
Aug 14, 5:29 PM EDTSpecial Weather StatementFFCTaliaferro31 min
Aug 14, 5:43 PM EDTSpecial Weather StatementFFCCoweta32 min
Aug 14, 5:52 PM EDTSpecial Weather StatementFFCDodge23 min
Aug 14, 6:12 PM EDTSpecial Weather StatementFFCLaurens33 min
Aug 14, 6:25 PM EDTSpecial Weather StatementFFCTwiggs35 min
Aug 14, 6:32 PM EDTSpecial Weather StatementFFCTalbot28 min
Aug 14, 6:34 PM EDTSpecial Weather StatementFFCMuscogee26 min
Aug 14, 6:39 PM EDTSpecial Weather StatementFFCJefferson36 min
Aug 14, 6:52 PM EDTSpecial Weather StatementFFCBibb23 min
Aug 14, 7:02 PM EDTSpecial Weather StatementFFCTalbot28 min
Aug 14, 7:11 PM EDTSpecial Weather StatementFFCMeriwether34 min
Aug 14, 7:14 PM EDTSpecial Weather StatementFFCWashington31 min
Aug 14, 7:17 PM EDTSpecial Weather StatementFFCGwinnett28 min
Aug 14, 7:19 PM EDTSpecial Weather StatementFFCChattahoochee26 min
Aug 14, 7:26 PM EDTSpecial Weather StatementFFCForsyth34 min
Aug 14, 7:32 PM EDTSpecial Weather StatementFFCTalbot28 min
Aug 14, 7:34 PM EDTSpecial Weather StatementFFCUpson26 min
Aug 14, 7:41 PM EDTSpecial Weather StatementFFCGwinnett34 min
Aug 14, 7:43 PM EDTSpecial Weather StatementFFCJefferson32 min
Aug 14, 7:54 PM EDTSpecial Weather StatementFFCMarion51 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.